Hail, Union
- When
- September 17, 6:15 PM MST to 6:16 PM MST
- Where
- Union County, 19.43 mi NE of Des Moines
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.940, -103.560
A back door frontal boundary sagged southwest across eastern New Mexico and recharged low level moisture westward to the east slopes of the central mountain chain. Meanwhile, an upper level speed max shifted quickly northeast across the state and interacted with instability along the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door frontal boundary sagged southwest across eastern New Mexico and recharged low level moisture westward to the east slopes of the central mountain chain. Meanwhile, an upper level speed max shifted quickly northeast across the state and interacted with instability along the frontal boundary. Showers and storm erupted over the eastern plains and became strong to locally severe, mainly over the northeast plains. The largest hail report was from Union County where pennies fell 20 miles northeast of Des Moines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 17, 4:33 PM MST, 1 hour 42 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 533 PM MDT Sun Sep 17 2017 .AVIATION... 00Z TAF CYCLE Current round of showers and storms will persist into the evening hours before diminishing. Terminals most likely to be impacted by storms are KLVS, KSAF and KTCC and generally in that order. Strong/erratic wind gusts to near 40kts will be the most likely impact, with low probability of MVFR conditions. MVFR cigs may develop at KTCC overnight, but forecast confidence too low to include in TAF. Otherwise, storms will trend down significantly Monday afternoon, with gusty southwest winds forecast. 11 && .PREV DISCUSSION...347 PM MDT Sun Sep 17 2017... .SYNOPSIS... A weak cold front has backed into northeastern New Mexico, and has led to scattered storms developing over the eastern plains of the state. Some of the storms have turned strong to severe, and are expected to continue into the early evening. Most storms are expected to diminish by midnight with some low clouds redeveloping over northeastern New Mexico through Monday morning. Less moisture and instability will be available for storms on Monday, limiting storms with just a few stray cells possible in the southeastern third of the state. Thereafter, a drying trend is expected Tuesday and Wednesday with temperatures running near normal in western and central parts of New Mexico and readings climbing slightly above average in the eastern sections of the state. Precipitation chances will then begin increasing Wednesday night into the remainder of the week as a deep trough of low pressure closes in on the Land of Enchantment. && .DISCUSSION... Active weather is in progress over New Mexico with a relative weak long wave trough over the western U.S. and a couple of smaller scale embedded short waves lifting east northeastward into AZ and the Four Corners. This is providing large scale ascent that has assisted shower/storm development since this morning. In addition, the cold front invaded the northeastern quadrant of NM, providing a boost in moisture and consequently fueling the area with steeper temperature lapse rates, higher CAPE, and more significant bulk shear in the form of veering wind profiles. Storms have exploited these parameters with a crop of few severe cells. Hail and gusty downburst winds will be the primary threat through the early evening. The HRRR model, which has seemed to outperform other synoptic models with convection lately, carries the best axis of instability eastward in quick fashion and takes storms into TX/OK before sunset. This seems reasonable, but the HRRR redevelops additional storms over northeastern NM through the late evening, likely forced by short wave energy aloft rolling off of the Sangre de Cristos. This will need to be monitored through the evening hours, but scattered coverage has been left in the POP forecast through midnight. Into Monday, the flow aloft becomes a bit less perturbed and weakens some while retaining a westerly component. Moisture will decrease some, as will temperature lapse rates/instability. This should limit storm coverage significantly, however given the recent poor performance with synoptic modeling of convection in NM, have opted to leave some isolated storms in roughly the southeastern third of the state. Temperatures will run near to slightly above average. The drying trend persists into Tuesday and through the daytime Wednesday with PWATs falling back too low to support storm development. Temperature lapse rates will also lessen through this stretch, inhibiting storms. Surface temperatures should remain near to slightly above average on Tuesday, but should fall back a few degrees into Wednesday. Unsettled weather will then unfold Wednesday night into the remainder of the week as a deep long wave trough carves itself over the western U.S. drawing moisture into the NM plains from the south southeast and generating dynamics into some central to western portions of the state. 52 && .FIRE WEATHER... ...Critical fire weather conditions possible Tuesday... Scattered storms have fired off over the central and northern mtns and are quickly moving to the NE. The backdoor front slid down the eastern plains reaching as far as Clovis and the east slopes of the central mtn chain. Increased instability behind the front, CAPE values 2000-2700 J/kg with 0-6km shear up to 40-50 kts has prompted a slight risk of severe storms over the eastern plains through the evening hours. Storms will be capable of producing gusts up to 60kts and large hail. Garden variety isold to scattered storms will be present west of the ctrl mtns, still capable of producing gusty erratic winds up to 40kts. Monday could see lingering moisture across the E with some morning low clouds and fog possible over the NE plains. Drier westerly flow will continue to mix down over the west, and begin to erode moisture across the east later in the afternoon. MinRH's over the NW plateau will fall to the teens, however winds will be the limiting factor for any critical fire weather. Tuesday will see the dryness expand further east with stronger winds as an upper trough moves over the northern Rockies. Several hours of critical fire weather are likely across the west and eastern plains, the majority of zone 104 and much of zones 105 and 108. The one limiting factor at the moment is remaining decent soil moisture still being observed on the NASA SPoRT imagery. With today's expected additional rainfall across the east, soil moisture should be even further improved. MixHgts will be a bit lower across the NE where Haines 5 and fair ventrates will also exist. Another weak backdoor bdry is still forecast to pass into far NE New Mexico Wednesday, keeping MixHgts lower, with Haines 5, and pockets of bad to fair Ventrates. With the pressure gradient lessening as the aforementioned trough moves away, winds will be lighter, with only a small improvement in MinRHs as MaxT's fall closer to normal. Southerly return flow will improve moisture across the east and central areas Thursday as another strong trough moves into the Pacific NW. This will help improve sfc moisture helping to spark afternoon scattered convection Thursday and into the weekend with storm coverage being limited more to eastern NM by the weekend. SW breezy winds pick up ahead of the trough Thursday and Friday. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous Weather Outlook National Weather Service Albuquerque NM 343 AM MDT Sun Sep 17 2017 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 343 AM MDT Sun Sep 17 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across northeast and east central New Mexico, where 60 mph or stronger winds, one inch or larger hail and even a remote tornado will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening between 200 pm and 1000 pm MDT for all of northeast and east central New Mexico due to possible damaging winds, large hail and a remote tornado. 40
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT SUN SEP 17 2017
NMZ538-172100-
Chaves County Plains-
233 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 300
PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bitter Lake Wildlife Refuge, or 12 miles northeast of Roswell, moving
east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Bitter Lake Wildlife Refuge.
&&
LAT...LON 3336 10444 3343 10447 3350 10444 3356 10421
3334 10418
TIME...MOT...LOC 2033Z 264DEG 19KT 3344 10434
GuyerSpecial Weather Statement National Weather Service Albuquerque NM 347 PM MDT SUN SEP 17 2017 NMZ533-537-172215- Guadalupe County-De Baca County- 347 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL GUADALUPE COUNTIES UNTIL 415 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Pastura, or 21 miles south of Santa Rosa, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of west central De Baca and central Guadalupe Counties. && A severe thunderstorm watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3456 10488 3470 10491 3478 10467 3455 10460 TIME...MOT...LOC 2147Z 256DEG 16KT 3465 10480 Guyer
Special Weather Statement National Weather Service Albuquerque NM 455 PM MDT SUN SEP 17 2017 NMZ534-535-172315- Curry County-Quay County- 455 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN CURRY COUNTIES UNTIL 515 PM MDT... At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Bellview, or 33 miles northwest of Friona, moving northeast at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Quay and northeastern Curry Counties. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3487 10320 3501 10328 3517 10304 3488 10304 TIME...MOT...LOC 2255Z 240DEG 49KT 3498 10314 Shoemake
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT SUN SEP 17 2017
NMZ534-180000-
Quay County-
537 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
600 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Glenrio, or 30 miles south of Nara Visa, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Glenrio and Bard.
This includes Interstate 40 between Mile Markers 361 and 373.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3506 10312 3514 10331 3552 10311 3548 10304
3515 10304
TIME...MOT...LOC 2337Z 209DEG 28KT 3517 10317
ShoemakeSpecial Weather Statement
National Weather Service Albuquerque NM
631 PM MDT SUN SEP 17 2017
NMZ527-180115-
Raton Ridge/Johnson Mesa-
631 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sugarite, or 14 miles east of Raton, moving east
at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Folsom.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3684 10381 3683 10383 3683 10380 3679 10379
3671 10433 3677 10433 3675 10431 3679 10427
3680 10429 3679 10433 3685 10430 3687 10433
3689 10433 3700 10410 3700 10385
TIME...MOT...LOC 0030Z 248DEG 21KT 3687 10418
CASpecial Weather Statement National Weather Service Albuquerque NM 709 PM MDT SUN SEP 17 2017 NMZ530-180200- Union County- 709 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 800 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Kim, or 25 miles northeast of Des Moines, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Union County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A severe thunderstorm watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3684 10301 3687 10360 3700 10357 3700 10300 TIME...MOT...LOC 0108Z 262DEG 31KT 3696 10345 CA
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715148.